HIV patients with hemophilia A or B may have increased episodes of spontaneous bleeding into joints and soft tissues after some weeks of treatment with protease inhibitors. Rarely, intracranial or gastrointestinal bleeding has occurred. The etiology remains unclear (Review: Wilde 2000).
Over the course of all clinical trials with tipranavir/r the manufacturer received 14 reports of intracranial hemorrhage (ICH), including 8 fatalities, in 13 out of 6,840 HIV-1 infected individuals. So far, there have been no more spontaneous reports of intracranial hemorrhage on marketed tipranavir.
The median time to onset of an ICH event was 525 days on Tipranavir/r. Many of the patients had other risk factors for intracranial hemorrhage such as CNS lesions, head trauma, recent neurosurgery, coagulaopathy, hypertension or alcohol abuse, or were receiving anticoagulant or antiplatelet agents.
In an in-vitro experiment, tipranavir was observed to inhibit human platelet aggregation. No pattern of abnormal hematologic or coagulation parameters was observed. Therefore, routine measurement of coagulation parameters is not currently indicated. Tipranavir/r should be avoided if possible in patients with the above mentioned risk factors. This applies also for patients on antiplatelet agents or anticoagulants. Patients should be informed about the possible risk of intracranial hemorrhage (Important Safety Information, Boehringer Ingelheim 2006).
Was this article helpful?